Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Apr 16, 2017, 6:33 PM EDT for Sussex County, New Jersey; Monroe County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 6:33 PM EDT (22:33 UTC)
- Expired
- Apr 16, 2017, 7:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Monroe County, PA
The radar
The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WWUS81 KPHI 162233
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
633 PM EDT SUN APR 16 2017
NJZ001-007-PAZ054-055-162330-
Sussex-Warren-Monroe-Carbon-
633 PM EDT SUN APR 16 2017
...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT...
SUSSEX...NORTHWESTERN WARREN...CARBON AND MONROE COUNTIES...
At 630 PM EDT, radar indicated a line of showers and thunderstorms
that were located near Interstate 84 in far northeastern
Pennsylvania. Movement was to the east-southeast at 45 mph.
These showers and storms will be accompanied by brief downpours and
wind gusts near 50 mph. Occasional cloud to ground lightning is
occurring with the strongest storms in the line.
Locations impacted include...
Port Jervis, Newton, Montague, Mount Pocono, East Stroudsburg,
Tobyhanna, Franklin, Hamburg, Weatherly, Ogdensburg, Sussex, Milford,
Branchville, High Point, Werry Lake, Pocono Pines, Millbrook, Lake
Harmony, Vernon Valley and Skytop.
There is a possibility that these storms intensify before sunset, so
be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4120 7437 4107 7452 4095 7532 4095 7589
4101 7573 4105 7577 4109 7577 4113 7569
4112 7564 4123 7554 4125 7513 4115 7515
4114 7509 4108 7503 4116 7490 4132 7480
4136 7469
TIME...MOT...LOC 2226Z 283DEG 40KT 4163 7449 4130 7529 4125 7620
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 16, 4:00 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 16, 4:00 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
400 PM EDT Sun Apr 16 2017
.SYNOPSIS...
As low pressure propagates into eastern Canada, the associated cold
front will move through the region late tonight. High pressure then
builds into the Mid-Atlantic and Northeast through Tuesday before
moving offshore Tuesday night. A trio of low pressure systems will
then pass through the region for the middle to the end of the
week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
With nearly ideal boundary-layer mixing occurring in the CWA this
afternoon, convective inhibition has diminished considerably, and
isolated showers have developed in portions of northern New Jersey
and the Lehigh Valley southwestward to south-central Pennsylvania.
These may produce gusty winds given the strong winds atop the
boundary layer and the dry midlevels. So far, the convection appears
rather shallow, so lightning has been limited/nonexistent, but the
approach of a midlevel vorticity lobe late this afternoon/early this
evening may generate sufficient lift/midlevel cooling to generate
somewhat deeper updrafts capable of lightning. This convection
should diminish rapidly near/after sunset with the loss of surface
diabatic heating.
Farther upstream, a line of convection has developed from the
Utica/Syracuse area southwestward to near Canton, Ohio. These storms
have developed along a pre-frontal trough with the aid of another
small-scale midlevel perturbation. The main forecast question this
evening is the evolution of this convection as it approaches the
CWA, with most guidance suggesting convection rapidly diminishing
between 00Z and 03Z. The HRRR and WRF-NMM are particularly strong
with the convection as the line approaches the southern Poconos, but
with the loss of daytime heating, convection rapidly falls apart
thereafter as it moves into northern New Jersey. Nevertheless, with
strong winds in the low to midlevels (e.g., ~50 kts at 700 mb) and
steep low-level lapse rates, gusty winds are possible with these
storms as they approach the area. However, if a near-surface
inversion develops rapidly after sunset, these winds will have a
difficult time reaching the surface. For now, think the scale of
threat is too small for mention in the grids/HWO, but this will
certainly be watched this evening.
Generally increased PoPs northwest of the Fall Line through around
midnight with at least a slight chance mentioned northwest of an
Easton, Maryland, to Asbury Park, New Jersey, line.
The other forecast concern is later tonight as a weak and weakening
perturbation moves from the Ohio Valley to the central Mid-Atlantic.
The 12Z GFS is more aggressive in developing/progressing light
precipitation into Delmarva and far southern Pennsylvania by around
daybreak. Although the NAM shows hints of this, it shows
considerably less precipitation reaching the area. The most recent
high-resolution simulations (HRRR and WRF-ARW/WRF-NMM) indicate
light showers reaching areas generally south of I-76 by early
morning. Went ahead and increased/expanded slight-chance PoPs north
late tonight to cover this geographic area.
Temperatures tonight will fall to the 50s in the north and will
likely stay near or above 60 southeast of I-95.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Models have slowed the timing of the frontal passage through the
CWA, and it appears there will be at least a small chance for
showers (maybe even a storm) in Delmarva and far southern New
Jersey, at least during the morning hours. There is still some
disagreement regarding the strength of the midlevel vort max moving
through the Mid-Atlantic, but given its weakening state, any
precipitation in this region should be light.
Meanwhile, temperatures behind the front will still be warm, but far
from the readings observed today. Temperatures will struggle to
climb from morning values as cold air advection commences, though
downsloping and decreasing cloudiness may allow for at least some
heating to occur. Forecast highs are in the 60s northwest of the
Fall Line to the mid 70s south of the Mason-Dixon Line. With another
day of good boundary-layer mixing, winds should be elevated again,
with gusts in the afternoon likely 20 to 30 mph.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Monday night and Tuesday...Surface ridge builds over our region
before slowly shifting off shore Tuesday night. Thanks to
persistent northeasterly flow, temperatures will be lower than
today or Monday, but still near normal, with highs generally in
the 60s. Expect winds to be strong enough Monday night into
Tuesday morning to inhibit any fog development, but persistent
stratus is possible especially Monday night.
The Wednesday through Friday morning period is looking quite a
bit more interesting today. Both the 12Z GFS and ECMWF show a
much further north and slower track with the first low pressure
system, which is now depicted as propagating into New
England/Eastern Canada Wednesday night. One thing that hasn't
changed is that the low should be filling as it propagates east.
As a result, the associate front with this low will become
nearly stationary by Thursday. The second low is now forecast to
propagate along the stationary front Thursday into Friday.
This pattern has several similarities to a Maddox Frontal
Pattern for heavy rain. The front should be E-W oriented, and
winds in the mid and upper levels may be nearly parallel to the
front thanks to the nearly zonal flow aloft. This warrants
watching as we go through the week. However, it is too soon to
say if this will translate into heavy rain for our region.
First, there is a big question as to how far the front will get
before it stalls. If it stalls north of the region, which is
very possible given the mostly zonal flow aloft, then the area
favored for heavy rain would be well north of our region.
Secondly, as mentioned by the previous shift, there remains
quite a bit of uncertainty with the timing of each low. If the
timing of the second low is too fast, or the timing of the first
one is too slow, this pattern may not develop at all.
Friday night through Saturday...The second low and the
associated cold front on the back side of that low should move
off shore by Friday night, leaving the region in relatively
tranquil weather to start the weekend.
Sunday into early next week...A third low pressure system is
forecast to lift northeast into the Mid Atlantic. However, there
remain significant differences between models on the timing and
track of this low.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
General VFR through the period with gusty west/southwest winds
continuing through early evening (speeds 10-15 kts with gusts to 25
kts). Isolated/scattered showers possible north/west of I-95 late
this afternoon and early this evening. Included VCSH at all sites
except KMIV/KACY, though confidence is low to very low on
occurrence/exact timing. Lightning strikes are possible, especially
near KRDG/KABE, but uncertainty with timing precludes mention in the
TAFs for now. Winds should diminish to around 10 kts or lower by
late this evening.
Low confidence in forecast after 06Z with increasing indications
that lower clouds/light precipitation may move into southern
portions of the region by around daybreak tomorrow. For now,
sticking with a dry/VFR TAF suite, but if trends continue, may need
to amend these considerably, particularly at KPHL, KILG, and KMIV.
West/northwest winds 10 to 15 kts with gusts to 20 kts expected
tomorrow.
Outlook...
Monday night and Tuesday...Mostly VFR conditions expected.
There is a chance for low stratus especially along the Coastal
Plain (including KACY and KMIV) and especially Monday night.
Wednesday through Friday...There is a chance for showers and
thunderstorms at times through this period. MVFR or lower
conditions are possible with any showers that affect a TAF site.
&&
.MARINE...
Advisory winds/seas have been slow to materialize today. Winds
generally have remained at or below 20 kts with seas hovering around
or just under 5 feet. However, best potential for mixing stronger
winds down to the surface is late this afternoon and early this
evening, so for now, left the small craft advisory in place.
A slight chance of showers or an isolated storm exists tonight,
primarily for the New Jersey coastal waters. There is a chance of
showers or an isolated storm tomorrow, mainly for Delaware Bay and
the Delaware coastal waters.
Outlook...
Tuesday...Winds and seas should stay below SCA criteria.
Wednesday...Marginal SCA conditions are possible, especially on the
Atlantic coastal waters with gusts near or just above 25 kt, and
seas approaching 5 feet.
Thursday...winds and seas should stay below SCA criteria.
Thursday night and Friday...seas may build near or above 5 feet
through this period.
&&
.FIRE WEATHER...
West to southwest winds of 10 to 20 mph with gusts to 30 mph will
continue through early this evening. In combination with very warm
temperatures, minimum relative humidity values are expected to be
around 30 to 35 percent through early this evening.
A cold front will pass through the region late tonight. This will
bring cooler but drier air into the region tomorrow. Minimum
relative humidity values will approach 30 percent again during the
afternoon. However, winds are expected to be a little lighter than
what was observed today. Nevertheless, a special weather statement
may be required if winds appear to be stronger than currently
forecast.
&&
.CLIMATE...
So far, no record highs have been tied or set today. Here is a
list of the record high temperatures for April 16:
ABE...90/2012
ACY...89/2002
GED...89/2002
ILG...92/1896
MPO...85/2002
PHL...90/2002
RDG...90/2012
TTN...91/2012
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ450>455.
Small Craft Advisory until 8 PM EDT this evening for ANZ430-
431.
&&
Synopsis...Johnson
Near Term...CMS
Short Term...CMS
Long Term...Johnson
Aviation...CMS/Johnson
Marine...CMS/Johnson
Fire Weather...
Climate...Hazardous weather outlook, Apr 16, 3:13 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 313 PM EDT Sun Apr 16 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-171915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 313 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-171915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 313 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 16, 1:41 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
141 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM MARINE TSTM WIND SHIP JOHN SHOAL NOS 39.30N 75.38W
04/16/2017 M40 MPH ANZ430 NJ NOS PLATFORM
&&
EVENT NUMBER PHI1700639
JRKSpecial weather statement, Apr 16, 3:58 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
358 PM EDT SUN APR 16 2017
NJZ008>010-162030-
Morris-Hunterdon-Somerset-
358 PM EDT SUN APR 16 2017
...A GUSTY SHOWER WILL AFFECT SOUTHERN MORRIS...EAST CENTRAL
HUNTERDON... NORTHERN SOMERSET AND NORTHWESTERN MIDDLESEX COUNTIES...
At 356 PM EDT, a shower was located over Far Hills, or 7 miles north
of Somerville, moving east at 50 mph.
This shower will be near...
Bound Brook, Basking Ridge and Martinsville around 400 PM EDT.
Middlesex and Millington around 405 PM EDT.
Madison around 410 PM EDT.
Florham Park, East Hanover and Chatham around 415 PM EDT.
A brief heavy downpour and strong wind gusts up to 50 mph are
possible with this shower. Although there is currently no lightning
detected, further strengthening could result in isolated cloud to
ground lightning.
LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
4067 7446 4066 7445 4066 7440 4063 7442
4060 7445 4057 7452 4055 7474 4076 7476
4083 7434
TIME...MOT...LOC 1956Z 262DEG 42KT 4068 7463
JRKSpecial weather statement, Apr 16, 6:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
633 PM EDT SUN APR 16 2017
NJZ001-007-PAZ054-055-162330-
Sussex-Warren-Monroe-Carbon-
633 PM EDT SUN APR 16 2017
...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT...
SUSSEX...NORTHWESTERN WARREN...CARBON AND MONROE COUNTIES...
At 630 PM EDT, radar indicated a line of showers and thunderstorms
that were located near Interstate 84 in far northeastern
Pennsylvania. Movement was to the east-southeast at 45 mph.
These showers and storms will be accompanied by brief downpours and
wind gusts near 50 mph. Occasional cloud to ground lightning is
occurring with the strongest storms in the line.
Locations impacted include...
Port Jervis, Newton, Montague, Mount Pocono, East Stroudsburg,
Tobyhanna, Franklin, Hamburg, Weatherly, Ogdensburg, Sussex, Milford,
Branchville, High Point, Werry Lake, Pocono Pines, Millbrook, Lake
Harmony, Vernon Valley and Skytop.
There is a possibility that these storms intensify before sunset, so
be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4120 7437 4107 7452 4095 7532 4095 7589
4101 7573 4105 7577 4109 7577 4113 7569
4112 7564 4123 7554 4125 7513 4115 7515
4114 7509 4108 7503 4116 7490 4132 7480
4136 7469
TIME...MOT...LOC 2226Z 283DEG 40KT 4163 7449 4130 7529 4125 7620
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:58 PM EDT | Special Weather Statement | PHI | Somerset | 32 min |
| Apr 15, 11:55 PM EDT | Special Weather Statement | PHI | Kent | 35 min |
Nearby
Special Weather Statements in New Jersey, 2017Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.